Open Access
Translator Disclaimer
April, 1965 Characterizations of Some Distributions by Conditional Moments
E. M. Bolger, W. L. Harkness
Ann. Math. Statist. 36(2): 703-705 (April, 1965). DOI: 10.1214/aoms/1177700179


Let $X_1$ and $X_2$ be independent random variables (r.v.'s) and assume that $Y = X_1 + X_2$ has finite second moment. We assume that the mean and variance of $X_1$, conditional on fixed values $y$ of $Y$, satisfy the structural relations $(i) E(X_1 \mid Y = y) = \lambda_1y/\lambda\quad\text{and} (ii) V(X_1 \mid Y = y) = (\lambda_1\lambda_2/\lambda^2)u(y)$ where $\lambda_1$ and $\lambda_2$ are positive constants, $\lambda = \lambda_1 + \lambda_2$, and $u(y)$ is non-negative. Laha [2] has given a simple necessary and sufficient condition for the regression $E(X_1 \mid Y = y)$ to be linear, as we assume in (i). We use the added condition (ii) to determine explicitly the distribution functions (d.f.'s) of $X_1$ and $X_2$ (and hence of $Y$) for various choices of $u(y)$. We prove in Section 2 a theorem on which our characterizations are based and illustrate the theorem in Section 3.


Download Citation

E. M. Bolger. W. L. Harkness. "Characterizations of Some Distributions by Conditional Moments." Ann. Math. Statist. 36 (2) 703 - 705, April, 1965.


Published: April, 1965
First available in Project Euclid: 27 April 2007

zbMATH: 0134.14803
MathSciNet: MR175154
Digital Object Identifier: 10.1214/aoms/1177700179

Rights: Copyright © 1965 Institute of Mathematical Statistics


Vol.36 • No. 2 • April, 1965
Back to Top